Hail, Hitchcock
- When
- August 11, 5:30 PM MST
- Where
- Hitchcock County, 2 mi N of Trenton
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.217, -101.017
3 hail, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 11, 12:25 PM MST, 5 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 125 PM MDT SUN AUG 11 2002 FORECAST CHALLENGES INCLUDE RAIN CHANCES THROUGH MONDAY NIGHT...AND TEMPERATURES. TONIGHT...WILL TSTMS DEVELOP THIS EVENING ALONG A DRYLINE EXTENDING ACROSS FAR ERN CO BUT WITH WEAK CONVERGENCE ALONG IT? MID LEVEL TEMPERATURES/CAPPING WILL BE MODERATE BUT MID LEVEL MOISTURE MAXIMUM WILL EXTEND FROM SERN CO THRU NWRN KS THIS EVENING WHILE A COLD POOL ALOFT MOVES OVERHEAD. WILL INCLUDE SLIGHT CHANCE FOR EVENING TSTMS WITH POTENTIAL BUOYANT ENERGY. MID LEVEL MOISTURE DECREASES AFTER 06Z AS FLOW ALOFT BECOMES SWLY. COLD FRONT ENTERS THE NRN ZONES AROUND 12Z. MONDAY...COLD FRONT RAPIDLY MOVES FROM OUR NRN ZONES AT 12Z SOUTH OF THE FORECAST AREA BY 18Z. WITH LOW LEVEL WINDS BECOMING SWLY AHEAD OF THE FRONT...EXPECT DEEPEST MOISTURE TO REMAIN ONLY ACROSS THE SERN ZONES AND WILL GO WITH A SLIGHT CHANCE TSTMS THERE IN THE MORNING. THICKNESS PACKING/PRESSURE GRADIENT/STRONG COLD AIR ADVECTION SUPPORTS 20-30 MPH WINDS. IN FACT...850 MB TEMPERATURES DROP 5C FROM 12Z-00Z. FOR HIGHS...HAVE COMPROMISED BETWEEN NGM/AVN MOS. MONDAY NIGHT...S/WV TROF/DEEPENING MOISTURE/UPWARD VERTICAL MOTION WILL PRODUCE A CHANCE OF SHOWERS...WITH GREATEST CHANCES ACROSS THE SRN ZONES. GUIDANCE TEMPERATURES/POPS LOOK GOOD. TUESDAY...S/WV TROF AXIS MOVES THRU IN THE MORNING WITH SUBSIDENCE/DRYING ON BOTH ETA/AVN...SO WILL GO WITH A DRY FORECAST...IN CONTRAST TO THE NGM/AVN POPS. GUIDANCE HIGHS LOOK TOO COOL BASED ON FORECAST 850 MB TEMPERATURES. WEDNESDAY...EXPECT A DRY DAY WITH A WARMING TREND UNDER NWLY FLOW ALOFT AND RETURN SLY LOW LEVEL WINDS. HIGHS BACK INTO THE 80S AS 850 MB TEMPERATURES WARM INTO THE MID 20S CELSIUS. THURSDAY-SUNDAY...WLY FLOW ALOFT/LIMITED MOISTURE/LACK OF BOUNDARIES OR FORCING...SO WILL KEEP IT DRY. MRF MOS GUIDANCE HIGHS LOOK TOO COOL BASED ON FORECAST 850 MB TEMPERATURES/MEAN RELATIVE HUMIDITY PROGS. .GLD...NONE. RUBIN
KSZ001>004-013>016-027>029-041-042-NEZ079>081-120500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 507 PM MDT SUN AUG 11 2002 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA UNTIL 10 PM MDT (11 PM CDT)... COUNTIES INCLUDED IN THE WATCH AREA IN SOUTHWEST NEBRASKA INCLUDE DUNDY...HITCHCOCK...AND RED WILLOW...AND IN NORTHWEST KANSAS THEY INCLUDE CHEYENNE...RAWLINS...DECATUR...NORTON...SHERMAN...THOMAS... SHERIDAN...GRAHAM...WALLACE...LOGAN...GOVE...GREELEY...AND WICHITA. THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG AND EAST OF A LINE FROM BENKELMAN NEBRASKA TO TRIBUNE KANSAS...AND MOVING EAST NORTHEAST AT 15 MPH. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING WINDS OF UP TO 70 MPH ...HAIL UP TO GOLFBALL SIZE...AND DEADLY LIGHTNING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
606 PM MDT SUN AUG 11 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM LEOTI KS .75 INCH HAIL
08/11/02 WICHITA REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
613 PM MDT SUN AUG 11 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM 15 NE MC DONALD KS .75 INCH HAIL
08/11/02 RAWLINS REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
615 PM MDT SUN AUG 11 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM COLBY KS 1 INCH HAIL
08/11/02 THOMAS REPORTED BY HAM RADIO
OPERATOR.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
616 PM MDT SUN AUG 11 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0611 PM COLBY KS .75 INCH HAIL
08/11/02 THOMAS REPORTED BY STORM
SPOTTER.HAIL COVERS GROUNDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
619 PM MDT SUN AUG 11 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0618 PM COLBY KS 1 INCH HAIL
08/11/02 THOMAS REPORTED BY HAM RADIO
OPERATOR.The Goodland radar (KGLD), 111 km away, was scanning. The volume nearest the first event began at 00:31 UTC.
3 hail, 1 tornado. Local standard time, as filed.
Brief touchdown...no known damage
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2002Every state in 2002This day in weather historyThe tornado archive for Nebraska, 2002Warnings in Nebraska, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313486, 5313487, 5313488, 5313489.